Jump to content
Search In
  • More options...
Find results that contain...
Find results in...
Sign in to follow this  
DizzyGirls

Nadolol for POTS related seizures, misdiagnosed as "psychogenic seizures"

Recommended Posts

For those of you who have tremors or POTS related seizures, I think I might have run on to something.  It was new to me, but some of you may already know this.  My daughters have been having a lot of trouble with "seizure like" episodes.  So much so that my oldest had an inpatient EEG study done at Stanford.  They said she has "psychogenic seizures" and that it is an emotional reaction to being chronically ill.  Well, I didn't buy that for a minute, especially for her.  Because there was mention that these episodes could also be related or made worse by their POTS, I began my research into beta blockers as both girls had a switch around the time these episodes had started.  I found that there are non-selective and selective.  I knew of the two types, but not a lot.  We have since discovered that the metoprolol that they were both on (a cardiac selective beta blocker) was doing a great job at taking care of their tachycardia, but there was something in the propranolol (a non-selective bb) that both had originally started with that was helping their brain.  Why they get these episodes, we may never know.  So, while we were still at Stanford, I messaged the girls' cardiologist and asked him to please find a non-selective beta blocker that wouldn't lower their bp too much.  So, at my daughter's follow up with her local cardiologist (he was anxious to hear about her EEG findings, boy was he shocked!) I explained what happened at Stanford, and he had done his homework, as well, and came up with Nadolol.  It's an old, rarely used beta blocker that seems to be controlling their POTS much better and also taking care of whatever was happening in their brains, thereby reducing their episodes.  My youngest still has them some, but only if she starts getting tachycardic.  She was worse, so it would make sense that it would take her longer to settle down.  The original propranolol that they were on worked the best, but since it decided to stop working one day, the Nadolol seems to be the next best thing.  I knew it wasn't all in their heads!   Now, if we could just find a cure for vertigo... off to research!!

Edited by DizzyGirls
clarify title

Share this post


Link to post
Share on other sites

Thanks for sharing @DizzyGirls - that is very interesting! I take autonomic seizures and also have been on several BB's but I found carvelidol to be the best for me. I am glad they found some way to help your daughters. 

Share this post


Link to post
Share on other sites

I am sure that will be helpful for others to know about. It is really disappointing that somewhere like Stanford would label your daughter's seizures psychogenic. That is only slightly less offensive than "hysteria", & belongs in the same century as offering to perform an exorcism. 

It sounds like you have come across a useful agent & I hope it continues to do the job. Out of interest though has their cardiologist ever discussed ivabradine, which lowers heart rate with no BP lowering effect at all?

B xxx

Share this post


Link to post
Share on other sites

@Pistol- I'm so glad that you have a doctor that recognized your Autonomic seizures.  They are worth their weight in gold!

@bombsh3ll - I totally agree with your thoughts and got a good laugh at your description. I can't believe that they are diagnosing people with psychogenic seizures when they have POTS!  If someone isn't familiar with POTS, they're going to leave the hospital thinking that they have some buried psychological issues! So wrong on so many levels.  I have heard of ivabridine, but haven't researched it.  That's interesting.  I'm going to have to investigate that.   I haven't quite put the link to what action there is on the girls' brain with a nonselective beta blocker.  Just what exactly is it doing besides controlling their tachycardia? I have a feeling I'll never find out, but I'm going to keep reading. 

Share this post


Link to post
Share on other sites

@DizzyGirlsI did very well on Bystolic, a selective BB, for tachycardia.  I went off of it very reluctantly because we needed better control of my hypertension so I was switched to Coreg and ivabradine.  The Bystolic did not lower my BP so it might also be an option for your daughters.  The Coreg is great for BP but didn’t quite deal with the tachycardia so we added the ivabradine.  The ivabradine is very effective for me.  

Share this post


Link to post
Share on other sites

Hyperadrenergic POTs:  Long road but the short version is Ivabradine got me out of bed, was able to exercise slowly slowly over months, got parts of my life back (2.5mg twice a day). After that a new technology (Parasym from the UK)  a vagal stimulator (tVSN) enabled me to get off of the Ivabradine. It can't be shipped to the US but if you know someone outside of the US, they can get it to you.  It is expensive, 800 dollars. It is in clinical trials in several places in the US for POTs. Dr. Nemechek uses his version of it. Now, Losartan 25mg/day. It lowered the BP but it has other effects not related to BP, which are improving circulation and Nitric Oxide signaling in skin. It had a dramatic stabilizing effect on me. This is over 14 months and many many failures in between. Last problem is still a bit dizzy. I think SSRI would do it but I seem to not be able to tolerate those meds. Please consider Ivabradine for any of these autonomic dysfunctions. From my reading (I am a scientist) it seems that slowing the heart down is a key to many of these conditions. Most MDs do not understand. Like everyone here, I have had a terrible experience with the clinicians. Good luck to everyone.

Share this post


Link to post
Share on other sites

@Photon can you please share your experience with the Parasym device?  I am considering purchasing one but it’s a lot of money and I would like more info before I do.  My husband visited relatives in the UK regularly so I don’t need to worry about shipping to the states.  Feel free to PM me. Thanks.  

Share this post


Link to post
Share on other sites

Yes, it is expensive. Because I was on ivabradine  for three months before I can't say how it would have been if I went straight to the parasym. Meaning, I don't know if it would have worked as effectively because I was extremely ill before the ivabradine. I can say that I wasn't able to get off the ivabradine without it. I tried twice but my heart rate increased when I tried to titrate off of it. Within in a week of using the Parasym, I tried again and it was no problem. The ivabradine was great but in general all drugs makes me feel a bit crappy so I always want to get off of them if I can. The parasym has no side effects. Vanderbilt is doing a clinical trial with it plus and minus Mestinon, which also lowers heart rate but not as well as ivabradine. I still use it a few times a week but most of the time my HR isn't an issue anymore. I used it regularly for 6 months very very consistently, twice day for 45 minutes. I used the recommendations for the setting from Parasym. Be careful because it comes to you NOT on those settings.The instructions will show you how to set it. From my reading, those parameters are fine and you can go a bit higher to 25 (from 20) on the Hz. Once the setting is in place, you can push it up between 1-30 level. You use it right below perception. I use it it level 9. I started on level 6. This is not an exact science, you have to understand this. The technology is old but the transcutaneous version is new and there aren't solid readouts for it working. I can say that ivabradine plus the parasym saved my life and hard hard work with exercise and a good diet.....I don't know how it will effect others of course. If it is something that you can afford, I would try it. There is a lot of science behind it working in people and in animals for slowing heart rate. I was going to write another post about my total experience in another thread in case it can help anyone. Let me know if you have any more questions.

Share this post


Link to post
Share on other sites

Thank you for the information.  If you do a search on this site you will see I asked about a couple of months ago.  I was extremely ill and am still partially controlled with beta and alpha blockers.  I have taken ivabradine in the past and quite liked it.  I knew Vanderbilt was doing tests on this type of therapy but didn’t know it was the same device.  I will get one at some point.  I am very grateful for the information and I know we are all very different.  Do you know if you have autoimmune disease?  I was first intrigued by this technology for MS.  I do have autoimmune disease.

Share this post


Link to post
Share on other sites

The tests suggest that I do not have autoimmune disease. I will post something now that includes my experience with one more drug, losarten, which might help you.

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

Sign in to follow this  

×
×
  • Create New...